×

zbMATH — the first resource for mathematics

Nonlinear eigenvector algorithms for local optimization in multivariate data analysis. (English) Zbl 0909.62060
The paper considers matrix approximation problems arising in several statistical applications of multivariate data analysis, in particular in reduced rank approximation problems. The paper surveys several local optimization algorithms and discusses convergence properties of an iterative algorithm for a related nonlinear eigenproblem of the form \(R(x)x= \lambda S(x)x\). Several applications as weighted least squares scaling with \(\ell_p\)-distances are discussed.

MSC:
62H99 Multivariate analysis
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anderson, T.W., The 1982 Wald memorial lecture, estimating linear statistical relationships, Ann. statist., 12, 1-45, (1984) · Zbl 0542.62039
[2] Barrodale, I.; Roberts, F.D., An improved algorithm for discrete L1 approximation, Computing, 27, 245-252, (1981)
[3] Browne, M.W., The Young-Householder algorithm and the least squares multidimensional scaling of squared distances, J. classification, 4, 175-190, (1987)
[4] Chalmers, B.L.; Egger, A.G.; Taylor, G.D., Convex Lp approximation, J. approx. theory, 37, 326-334, (1983) · Zbl 0517.41032
[5] De Leeuw, J., Convergence of the majorization method of multidimensional scaling, J. classification, 5, 163-180, (1988) · Zbl 0692.62056
[6] Eckart, C.; Young, G., The approximation of one matrix by another of lower rank, Psychometrika, 1, 211-218, (1936) · JFM 62.1075.02
[7] Fletcher, R.; Grant, J.A.; Hebden, M.D., The calculation of linear best lp approximations, Comput. J., 14, 276-279, (1971) · Zbl 0225.65017
[8] Gaffke, N.; Mathar, R., A cyclic projection algorithm via duality, Metrika, 36, 29-54, (1989) · Zbl 0676.90054
[9] Golub, G.H.; van Loan, C.F., An analysis of the total least squares problem, SIAM J. numer. anal., 17, 883-893, (1980) · Zbl 0468.65011
[10] Häussler, W.M., Computational experience with an eigenvector algorithm for robust lp-discrimination, Comput. statist. quart., 1, 233-244, (1984) · Zbl 0657.62072
[11] Hayden, T.; Wells, J.; Liu, W.; Tarazaga, P., The cone of distance matrices, Linear algebra appl., 144, 153-170, (1991) · Zbl 0718.15011
[12] Higham, N.J., Matrix nearness problems and applications, () · Zbl 0681.65029
[13] Mardia, K.V., Some properties of classical multidimensional scaling, Comm. statist. theory methods A, 7, 1233-1241, (1978) · Zbl 0403.62033
[14] Mathar, R., The best Euclidean fit to a given distance matrix in prescribed dimensions, Linear algebra appl., 67, 1-6, (1985) · Zbl 0569.15015
[15] Mathar, R.; Meyer, R., Preorderings, monotone functions, and best rank r approximations with applications to classical MDS, J. statist. plann. inference, 37, 291-305, (1993) · Zbl 0808.62057
[16] Mathar, R.; Meyer, R., Algorithms in convex analysis to fit lp-distance matrices, J. multivariate anal., 51, 102-120, (1994) · Zbl 0806.62051
[17] Meyer, R., Multidimensional scaling as a framework for correspondence analysis and its extensions, (), 99-108
[18] Meyer, R., Canonical correlation analysis as a starting point for extensions of correspondence analysis, Statist. anal. données, 16, 55-77, (1991)
[19] Mirsky, L., Symmetric gauge functions and unitarily invariant norms, Quart. J. math. Oxford ser. 2, 11, 50-59, (1960) · Zbl 0105.01101
[20] Osborne, M.R., Some special nonlinear least squares problems, SIAM J. numer. anal., 12, 571-592, (1975) · Zbl 0322.65007
[21] Osborne, M.R.; Smyth, G.K., A modified prony algorithm I; rational Fitting, () · Zbl 0812.62070
[22] Osborne, M.R.; Watson, G.A., An analysis of the total approximation problem in separable norms and an algorithm for the total l1 problem, SIAM J. sci. statist. comput., 6, 410-424, (1985) · Zbl 0581.41019
[23] Parlett, B.N., The symmetric eigenvalue problem, (1980), Prentice-Hall Englewood Cliffs, N.J., · Zbl 0431.65016
[24] Rao, C.R., Separation theorems for singular values of matrices and their application in multivariate analysis, J. multivariate anal., 9, 362-377, (1980) · Zbl 0445.62069
[25] Rao, C.R.; Styan, G.P.H., Notes on a matrix approximation problem and some related matrix inequalities, ()
[26] Rockafellar, R.T., Convex analysis, (1970), Princeton, U.P., Princeton · Zbl 0229.90020
[27] Schoenberg, I.J., Remarks to maurice frèchet’s article “sur la dèfinition axiomatique d’une classe d’espace distanciés vectoriellement applicable sur l’espace de hilbert”, Ann. math., 36, 724-732, (1935) · Zbl 0012.30703
[28] Seber, G.A.F., Multivariate observations, (1985), Wiley New York · Zbl 0627.62052
[29] Takane, Y.; Young, F.W.; De Leeuw, J., Nonmetric individual differences MDS: an alternating least squares method with optimal scaling features, Psychometrika, 42, 7-67, (1977) · Zbl 0354.92048
[30] Watson, G.A., On a class of algorithms for total approximation, J. approx. theory, 45, 219-231, (1985) · Zbl 0582.65006
[31] Watson, G.A., Convex Lp approximation, J. approx. theory, 55, 1-11, (1988) · Zbl 0657.41020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.